Source Pravda.Ru

Sedatives no good for elderly

Using sedatives to aid sleep may do the elderly more harm than good, researchers have concluded.

Canadian researchers detail an analysis of 24 studies in a report in the British Medical Journal.

They conclude that the risk of side effects such as dizziness, loss of balance, falls, and disorientation outweighed the benefits of such drugs.

The studies, carried out between 1966 and 2003, covered 2,417 participants over 60, BBC reports.

People who had taken sedatives for five consecutive nights were compared with others taking dummy pills. Effects such as dizziness or loss of balance were reported in 13 studies (1,016 participants). Seven cases led to serious events - six falls and one car crash.

Benefits from taking sedatives, such as more sound uninterrupted sleep, ease of getting to sleep and greater total sleep time, were reported.

But, writing in the BMJ, the team from the Centre for Addiction and Mental Health in Toronto suggested older patients are more than twice as likely to experience an adverse event after taking sedatives as they are to gain a better quality of sleep.

The team, led by Dr Usoa Busto, said: "Although the improvements in sleep variables obtained from prescription sedative hypnotics are statistically significant, the effect size is small, and the clinical benefits may be modest at best."

They added: "The added risk of an adverse event may not justify these benefits, particularly in a high risk elderly population."

The researchers suggested older people with sleep problems should try non-drug therapies, such as cognitive behavior therapy.